Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 114, NWS Las Vegas, NV

September 8, 2017San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 8, 2017, 4:51 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2017, 4:51 PM PDT (23:51 UTC)
Expired
Sep 8, 2017, 7:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 93 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2615 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WGUS55 KVEF 082351
FFWVEF
CAC071-090245-
/O.NEW.KVEF.FF.W.0114.170908T2351Z-170909T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
451 PM PDT FRI SEP 8 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central San Bernardino County in southern California...

* Until 745 PM PDT

* At 447 PM PDT, Doppler radar indicated scattered thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  occurring or expected to begin shortly.

* Some locations that could experience flooding include...
  Kelbaker Road, Kelso Cima Road, Morning Star Mine Road, Mitchell 
  Caverns, Kelso, Amboy, Hole In The Wall Campground, Mid Hills 
  Campground, Essex, Black Canyon Equestrian Campground and Highway 
  95 And I-40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3518 11615 3521 11489 3516 11483 3512 11480
      3440 11452 3437 11600

$$

JS
2 follow-up statements
367 
WGUS75 KVEF 090139
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
639 PM PDT FRI SEP 8 2017

CAC071-090245-
/O.CON.KVEF.FF.W.0114.000000T0000Z-170909T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
639 PM PDT FRI SEP 8 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

At 634 PM PDT, Thunderstorms activity has ended across the warned 
area however, more storms were building north along Highway 95. 
Motorists traveling south of Needles along 95 may encounter roadway 
flooding through 8 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3518 11615 3521 11489 3516 11483 3512 11480
      3440 11452 3437 11600

$$

JS
180 
WGUS75 KVEF 090236
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
736 PM PDT FRI SEP 8 2017

CAC071-090245-
/O.EXP.KVEF.FF.W.0114.000000T0000Z-170909T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
736 PM PDT FRI SEP 8 2017

...THE FLASH FLOOD WARNING FOR CENTRAL SAN BERNARDINO COUNTY WILL
EXPIRE AT 745 PM PDT...

Only light rain was falling over east central San Bernardino County, 
including Essex and the southern part of the Mojave National 
Preserve. Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures.

LAT...LON 3518 11615 3521 11489 3516 11483 3512 11480
      3440 11452 3437 11600

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 3:00 PM PDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 8, 3:00 PM PDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
300 PM PDT Fri Sep 8 2017

.SYNOPSIS...Ample moisture across the region will lead to scattered
to numerous thunderstorms across much of the southern Great Basin
and Mojave Desert through the weekend. Any storm will be capable of
producing heavy rainfall. Afternoon temperatures will cool well
below normal readings through Sunday with the additional cloud cover.
&&

.SHORT TERM...today through Sunday

Thunderstorms have been increasing over much of the eastern two
thirds of the forecast area this afternoon as ample moisture and
instability are in place. CAPE values are generally ranging from
1000-2000 J/KG over the southeastern CWA with LI values -3/-6. PW
values have also been ranging from about 1.20 inches to over an inch
and a half. Storms have generally been tracking north around 20 mph,
but there has been training of many of the storms leading to an
increased flash flood threat. Upper low over the central California
coast will help add forcing to the region over the next couple of
days. This added dynamics along with the moisture in place will help
keep storms going overnight, especially across Clark, Mohave and
eastern San Bernardino Counties. Little changes on Saturday as
moisture and strong instability will remain in place leading to
another day of widespread thunderstorms that will be capable of
producing flash flooding.

Things are expected to start winding down Saturday night and Sunday
with the moisture and instability shifting further west and
affecting mainly San Bernardino County. At this time the flash flood
watch does not include western San Beranrdino County, but that may
change for Sunday as any thunderstorm will be capable of producing
very heavy rain. It is also possible that the Flash Flood Watch may
not be needed for Mohave and Clark Counties on Sunday as the
greatest threat of storms shifts west. However, isolated
thunderstorms will remain in the picture through Sunday over the
entire area.

Due to the additional cloud cover and moisture, temperatures will
remain blow normal through Sunday.

.LONG TERM...Monday through Thursday.

By Monday morning guidance suggests that advection of new moisture
into the region will be subsiding and the closed low off the
California coast will shift west out to sea slightly. This is likely
to result in somewhat less active conditions for Monday with the
better forcing further west. That said, low-grade monsoon moisture
will remain in place across much of the region allowing for at least
some terrain driven storms, with the best overall chances along the
western edge of the forecast area.

Monday night into Tuesday will likely see the closed low begin to
shift north and gradually begin to fill as it moves toward the Bay
Area. This will continue the downward trend in convection, with
storms becoming increasingly limited to the higher terrain of the
southern Great Basin.

By Wednesday, the low is expected to get caught up in the mean flow
and eject east across the Great Basin as a shortwave. As it does, it
will likely result in increased southwesterly breezes across the
forecast area. This will also begin to scour out a great deal of the
moisture in place.

Just as the shortwave ejects east, another trough digs along the
western CONUS Thursday and Friday, signaling a possible transition
to a more fall-like pattern with overall cooler, drier, but
occasionally breezy conditions.
&&

.AVIATION...For McCarran...Afternoon scattered thunderstorms will
continue around the terminals, with the potential for numerous wind
shifts. Earlier thunderstorms have kept and E/NE wind, which may try
to favor an east to southeast direction with continued sunshine.
Otherwise expect the potential for a few more rounds of
thunderstorms and associated threats with winds likely favoring east
or northeast outside of thunderstorms. Overnight, thunderstorms
should decrease in coverage, with just a few showers expected by
daybreak, however, thunderstorms are possible in the region once
again by tomorrow afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Thunderstorms should generally decrease over the region
overnight, but additional scattered thunderstorms are expected once
again by tomorrow afternoon. Winds will mainly be dominated by
thunderstorm trends, with outflows from both individual cells and
clusters. Expect all the usual threats of turbulence and icing. VFR
should prevail, with thunderstorm ceilings only falling to just
below 10 kft, and visibility in the heaviest showers only falling to
3 to 5 miles.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Gorelow
LONG TERM...Wolcott
AVIATION....Steele

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 3:43 AM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 8, 12:18 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 12:29 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 8, 1:24 PM PDTFlash Flood WarningVEFInyo3 hr
Sep 8, 3:22 PM PDTFlash Flood WarningVEFSan Bernardino6 hr
Sep 8, 3:38 PM PDTFlash Flood WarningVEFInyo3 hr
Sep 8, 4:02 PM PDTFlash Flood WarningVEFSan Bernardino4 hr
Sep 8, 4:25 PM PDTSevere Thunderstorm WarningVEFSan Bernardino50 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.